Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 10, NWS Topeka, KS

October 17, 201918 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 17, 2019, 2:54 PM CDT for 18 counties in Kansas. It took effect at Oct 18, 2019, 9:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2019, 2:54 PM CDT (19:54 UTC)
In effect from
Oct 18, 2019, 9:00 AM CDT
Expired
Oct 18, 2019, 6:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS73 KTOP 171954
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
254 PM CDT Thu Oct 17 2019

KSZ008>012-020>024-034>039-054-055-181000-
/O.NEW.KTOP.WI.Y.0010.191018T1400Z-191018T2300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Shawnee-Lyon-Osage-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
and Overbrook
254 PM CDT Thu Oct 17 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CDT FRIDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...North central, and portions of northeast, and east 
  central Kansas.

* WHEN...From 9 AM to 6 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles on east to west oriented roads
  will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Wolters
2 follow-up statements
329 
WWUS73 KTOP 180923
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
423 AM CDT Fri Oct 18 2019

KSZ008>012-020>024-034>039-054-055-182300-
/O.CON.KTOP.WI.Y.0010.191018T1400Z-191018T2300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Shawnee-Lyon-Osage-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
and Overbrook
423 AM CDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected. 

* WHERE...North central, and portions of northeast, and east 
  central Kansas. 

* WHEN...From 9 AM to 6 PM CDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Driving high profile vehicles on east to west oriented roads 
  will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
381 
WWUS73 KTOP 182253
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
553 PM CDT Fri Oct 18 2019

KSZ008>012-020>024-034>039-054-055-190000-
/O.EXP.KTOP.WI.Y.0010.000000T0000Z-191018T2300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-
Shawnee-Lyon-Osage-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
and Overbrook
553 PM CDT Fri Oct 18 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds have decreased to below advisory levels, therefore the Wind
Advisory will be allowed to expire at 6 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 17, 12:03 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 17, 12:03 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1203 PM CDT Thu Oct 17 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 328 AM CDT Thu Oct 17 2019

Surface high pressure is pushing east of the area with low pressure
developing on the lee side of the Rockies ahead of the upper-level
trough on the Pacific coast, as of 08Z this morning. Water vapor
imagery shows northeast KS still in northwest flow ahead of the
ridge currently sitting over the Rockies. As we head through the
day, this ridge will continue moving east over our area to bring
increased southerly winds and WAA, which will help temperatures rise
to the low to mid 70s. Benign weather will continue into the evening
and overnight, but with breezy winds between 10-20 kts as the
pressure gradient increases ahead of the lee trough to our west.

.LONG TERM...(Friday through Wednesday)
Issued at 328 AM CDT Thu Oct 17 2019

The ridge will move entirely east of our area on Friday as the upper-
level trough approaches, and a strong pressure gradient along with
daytime mixing will allow winds to turn gusty during the late
morning into the afternoon. Some gusts could approach advisory
levels, but for the most part look to remain below criteria as of
now. A weak cold front associated with the trough brings enough lift
to generate showers Friday night into Saturday morning, but
instability is limited, so thunderstorms do not appear likely at
this time. We'll dry out for the rest of Saturday before another
strong system comes on Sunday. The surface low pressure associated
with the upper-level trough is progged to develop in the SD/NE
vicinity, with the surface cold front extending south through NE,
western KS, and eastern CO. The system appears to progress eastward
a bit slower in current runs, which brings the front across the CWA
later on Sunday evening. As a result, some uncertainty remains on
thunderstorm chances as there is a possibility northeast KS stays in
the dry slot initially, with precipitation only developing in far
eastern KS. That being said, however, still can't entirely rule out
the possibility of seeing any severe storms with shear near 60 kts.
Regardless, the low continues to deepen as it moves northeast into
the Great Lakes region, which could keep gusty winds in our area
into early Monday well after the front passes. Temperatures will
turn notably cooler into the 60s on Monday after seeing 70s through
the weekend, but should moderate on Tuesday and Wednesday as we
return to northwest flow with high pressure in the southeastern
US.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday)
Issued at 1203 PM CDT Thu Oct 17 2019

Main concern will be winds through Friday. The pressure gradient
is expected to strengthen as a storm system moves into the central
Rockies. This should help the low level jet increase to around
50KT. Once the boundary layer begins mixing out Friday morning, we
should see surface winds gusting to around 30KT. Models only show
weak moisture advection with these winds, so clouds are expected
to be in mid and upper levels, leaving VFR conditions in place.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake/Picha
LONG TERM...Drake/Picha
AVIATION...Wolters
Hazardous weather outlook, Oct 17, 3:31 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
331 AM CDT Thu Oct 17 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-180845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
331 AM CDT Thu Oct 17 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.